Citation: secularfaith. "Never Expected This: An Experience with DXM (with Guaifenesin) (exp39256)". Erowid.org. Feb 2, 2011. erowid.org/exp/39256
I began using DXM regularly while serving with the military overseas. Due to Islamic national law, Kuwait has a 'no alcohol' policy that U.S. soldiers are required to abide by during their twelve month tour. At first, a year without beer seemed pretty overwhelming, but then a friend of mine introduced me to the 8oz bottles of Tussin being sold for $1.99 at our post-store. Having experimented with DXM in the past (on a more recreational and mind-exploring basis), I was more than relieved to find a familiar 'escape' from excess stress and the loneliness of being separated from my family (my reasoning for latter usage does seem indicative of self-medicating rather than recreational use).
Having researched and regularly used many drugs in the past (cannabis, LSD, PCP, various mixtures of meth, cocaine, salvia, opium, and prescription pain-killers) I considered myself a veteran of substance use, capable of containing OTC med-abuse to a moderate level. I began with weekly 8oz doses while hanging out with some buddies under the stars and discussing theology in nonsensical bouts of rambling. Within a couple of months, however, I'd slipped into daily doses of 16-20oz (often starting with 12oz and redosing approx two hours later). Whenever I'd resolved to give myself a 24 hour breather, I awoke in a heavy depression. Having done enough research to anticipate the moodswings I was able to sit it out without temptation to break my fast.
To make a long story short, I'd consumed an estimated amount of 400oz of generic DM Tussin (no acetaminophen, just dextro and guaifenesin) every month for about 8 months, stopping only long enough for our post-store to re-stock the product. Like most other drugs, I'd eventually developed a great tolerance. Eventually I found myself (very unwisely) operating motor vehicles without anyone being able to notice, carrying on complicated conversations with little or no slurring of speech, able to walk completely normally, and overall living and working without any NOTICEABLE impairment to my motor-skills. All in all, I was eventually drinking syrup for the relaxed body feeling and suppression of anxiety/depression.
Before coming home to the U.S. I'd given up my usage of syrup (knowing that if I were to continue in this pattern, I would have to explain to my wife why there were dozens upon dozens of little plastic shot-cups all over our bedroom floor). After a few days of depression, short-term memory problems, and poor reading comprehension, my mind seemed back to normal. My life was back on track, the depression was gone, and I had little to no desire to drink that foul cherry-menthol concoction ever again.
That lasted for about four months. I have no clue why the urge hit me again, but on the 21st of December I purchased two 8oz bottles of generic Tussin syrup (again, strictly a DM and guaifenesin syrup). I hadn't drank, taken any pills, or smoked in days. Excited to use DM again and feel it the way I'd felt it before developing a tolerance, I fired up my Ipod and lay back in bed (very excited and hopeful to once again see the closed-eye visuals). Everything was normal at first: about a half-hour of nausea, then the nausea subsides, thirty minutes later the euphoric body-high kicks in, and then the strobe-effect hits and the headphones go on.
Things very quickly went very horrible at this point. Before I continue, I want to clearly state that I have had many bad drug experiences in the past and am not one to panic or become overwhelmed by a 'bad-trip' or even a little over-toxicity for that matter (having once even performed improper measurements on a meth injection). Understanding that, like ketamine, DM is a dissociative and is SUPPOSED to (has a tendency to) emmulate a sort of feeling of dying in some people, I would never freak out if I were to feel that sort of effect. In all of my experiences, I have never felt the way I'd felt on the night of the 21st.
I began having blind spots in my eyes, followed by what seemed like sparks going-off in front of me, and then an overwhelming metallic taste in my mouth which was accompanied by a feeling similar to the charge of a 9-volt battery being held under my tongue. My joints began to lock up and I couldn't control my muscles very well. Every now and then I could feel myself smacking my lips and slipping into a sort of sudden sleep. My heart was racing (despite my attempts to remain calm and wait the experience out) and I couldn't form words (my mouth felt limp).
Needless to say, I was rushed to the emergency room. I'm still waiting to find out what exactly triggered this reaction (no major medical histories in my family). All I can say is, please... if you're a chronic DM user and are not experiencing any problems at the moment... don't wait for something to happen. I used it regularly for an extended period of time without any serious or lasting symptom whatsoever. Even after taking an extended break with no negative ramifications to my actions... one dose seemed to trigger something very unexpected.
I'm telling you, I read the extensive FAQ that you all have read, I printed and examined medical-journals, I even read the silly little propaganda warnings offered by pharmacists and schools... I thought I was up on my game. I can't stress enough that things were BETTER THAN FINE for a long time after many many doses. I wasn't even able to (physically) monitor any side-effects creeping up. Just one recreational trip out of the blue on a relaxed day was all it took (like when you're running out into the water from the beach and all of a sudden the ground drops off) to put me into the emergency room and it's very likely that I will suffer mental and motor impairment for the rest of my life. Not because of Olney's Lesions, not because I was some idiot who mixed DM with something stupid and had a stroke, and not because I ignored blatantly noticeable oncoming physical symptoms (I say 'physical' because my chemical dependency should have been an emotional/spiritual red-flag).
In closing, I've always had a distaste for preachy folk. Listen... I was an idiot. Too much is still unknown about this crap in ludicrous doses. I've had to quit drinking due to the damage this episode has cost me (have to eat a full meal before even taking an aspirin)... but for those of you who can still drink or smoke or whatever, please stick with that before turning to the syrup. I'm not condoning the use of ANY of these substances... but please, stay away from the syrup.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.